Late reactions to hyaluronic acid (HA)-based fillers have a recorded rate of 0.02%. The recent experience with a newly introduced filler in the tear trough area and the lips showed higher rate of reactions with a tendency to persistency and recurrences.
To delineate the features of reactions to this newly introduced filler.
Medical records of 400 patients (360 women and 40 men; average age = 49.6 years) were examined in this retrospective study. Juvéderm Volbella (HA-Vb) filler was injected only into the tear trough area or lips. Other HA-based products were used in other areas of the face.
Seventeen patients (4.25%) developed prolonged (up to 11 months) and recurrent (average: 3.17 episodes) late (average onset: 8.41 weeks after the injection) inflammatory cutaneous reactions.
The incidence of late reactions to HA-based fillers varies between products. The authors are reporting an exceptionally high rate of cutaneous reactions for this newly introduced filler. In the authors' experience, broad-spectrum antibiotics in conjunction with repeated high-dose hyaluronidase injections into the inflammatory nodules were effective treatments.
*Tel Aviv Sourasky Medical Center, Department of Dermatology, The Sackler School of Medicine, Tel Aviv, Israel;
†Dr. Verner Clinic of Dermatology & Aesthetics, Kiriat Ono, Israel;
‡Wolfson Medical Center, The Sackler School of Medicine, Tel Aviv, Israel
Address correspondence and reprint requests to: Ofir Artzi, MD, Tel Aviv Sourasky Medical Center, 6 Weizmann Street, Tel-Aviv 64239, Israel, or e-mail: firstname.lastname@example.org
The authors have indicated no significant interest with commercial supporters.